Daily Archives: December 19, 2016

Dr. Spry, I am an ESRD patient female 63 diabetic on hemodialysis since July 7, 2016. My BP is high when I am in the chair when I am done and standing my pressure is half of what it was. I am having extreme vertigo which is ruining my life. I just need to know what I can do to eliminate the vertigo it tends to affect my right side I cannot walk straight for a couple days after treatment. Please give me some advice.

I am unable to provide a specific diagnosis based on the information that you present.  Vertigo is often a symptom of ear disease.  It may be necessary for you to consult with an otorhinlargnologist or ENT physician in order to … Continue reading

Posted in Ask the Doctor, Diabetes, Dialysis, Kidney Failure, Kidney-Related Health Questions, Nephrologist, Symptoms and Side Effects, Treatments

A friend ( 60+) has developed kidney failure and was in the waiting list for transplant when a donor is found. However, the hospital ( in the US) has now removed her from the list because they found high level of oxalate in her blood. They do not want to risk a new kidney getting damaged by the oxalate? What can be done to reduce oxalate in the blood ( or something else?) in the hope of potentially allowing her to be placed back in the list for future transplant. Any thoughts/references/ publications to shed some insight on this would be much appreciated.

Elevated oxalate in the blood may have many different causes.  There are a number of diseases such as primary hyperoxalosis and oxaluria that can cause this.  Your friend should consult with an expert in kidney stone disease to learn the … Continue reading

Posted in Ask the Doctor, Kidney Failure, Kidney Stones, Kidney-Related Health Questions, Laboratory Testing, Symptoms and Side Effects, Transplantation, Treatments

My Father is 57 years old. He has no past medication for kidney suddenly he got high blood pressure of over 260. After blood test doctor said he has CKD 5 stage. What should we have to do to lower creatinine level.

Your father may have very advanced chronic or acute kidney disease.  I cannot make a specific diagnosis based on the information that you present.  Your father should consult with a nephrologist and determine the cause of the kidney disease.  The … Continue reading

Posted in Acute Kidney Injury, Ask the Doctor, Blood/Urine Testing For Kidney Disease, GFR, Hypertension/High Blood Pressure, Kidney Failure, Kidney-Related Health Questions, Laboratory Testing, Nephrologist

My potassium level was chronically around 5.5. My GFR was 32-35. My BUN was usually normal & creatinine was about 1.25-1.4. I was prescribed Sodium Bicarb 2 times a day. Now my BUN is around 45-48 & creatinine is 1.8-1.9. Could the Sodium Bicarb be contributing to the rise in my BUN & creatinine? Should I ask my doctor for a Potassium Binding Agent instead of the Sodium Bicarb? I live in a small town & worry if my doctors are able to keep up with the must current evidence based treatments.

Sodium bicarbonate is used to correct the acid balance in your blood.  It should be used to try and maintain your total carbon dioxide level (total CO2) to greater than 22 milliequivalents per liter (mEq/L).  It should not cause any … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, GFR, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Treatments

Can a person with GFR of 28 have a cardiac cath & stents placed? I am concerned about the dye that is used during this procedure.

The dye that is used in cardiac catheterization and stent placement can be toxic to the kidneys. I suggest that you consult with your nephrologist and your cardiologist about the risk of the dye and if treatment can be given … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, GFR, Kidney-Related Health Questions, Laboratory Testing, Nephrologist, Symptoms and Side Effects, Treatments

What does it mean to have a urine ph of 5.0?

The pH of the urine is used to measure the degree of acid or base that is in the urine.  A normal pH of the urine is between 5.0 and 8.0.  

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Kidney-Related Health Questions, Laboratory Testing

I was diagnosed with hypertension in my early 20’s. I was prescribed atenolol which has been very helpful in controlling my blood pressure. I have been on Atenolol for 3 years now. Additionally I am struggling with IBS now. I have had long-standing constipation, first noted back in my early youth and was prescribed Ex-lax to treat my constipation. My question is how common is constipation in patients who are prescribed Atenolol. I have been evaluated by three doctors all who tell me that I have IBS and they have never seen Atenolol cause constipation. I am of Russian ancestry. I know Google is not always accurate in giving trusted and accurate information, but it says side effects of Atenolol is constipation. Please clear up my confusion.

I agree.  I have not had any experience with atenolol causing constipation in my patients.  

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing

My baby was born two months early. Something happened in the NICU and she has lost her right kidney. She only has one now. She is now 10 months old. I am looking for any resources on how to keep her one kidney healthy. I am wanting to start her on good eating and drinking habits now. Do you recommend any books or people to talk to to keep her on a healthy track?

Many people live normal lives with a single kidney.  I do not recommend any special diet.  I recommend regular follow up with your pediatrician and regular testing of her kidney function with both blood and urine testing.  No other special … Continue reading

Posted in Ask the Doctor, Birth Defects/Urinary Tract Abnormalities, Blood/Urine Testing For Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Nephrectomy / One kidney, Pediatric Issues, Pregnancy / Kids, Treatments

I am an 83 year old man. I have dropped to late stage 3 ckd over the past 20 years. I do not have heart disease or diabetes. My creatinine is 1.73 and gfr 38. Recently I have been diagnosed with anemia due to a decrease in hemoglobin red cells level to 11.1 because my bone marrow is not producing enough erythropioetin hormone and when it drops to 9.5, I will have to get injections of synthetic epo. My question is do you think my good creatinine and gfr levels will also drop sharply. I am hoping that the injections will keep my hemoglobin levels around 11.1 and my good creatinine and gfr levels will not drop drastically because of this hemoglobin problem and that I will be able to avoid dialysis for a couple of years more.

I am not able to provide a prognosis without performing a complete history and physical examination.  Each person progresses with chronic kidney disease (CKD) at a unique pace.  The pace of deterioration of your kidney function is best judged by … Continue reading

Posted in Anemia, Ask the Doctor, Chronic Kidney Disease, GFR, Kidney-Related Health Questions, Laboratory Testing, Nephrologist

My 12 year old daughter has recently been diagnosed with TMD & and is a sickle cell trait carrier. She has had gross hematuria with frank blood for 6 weeks now, she has undergone a CT scan, ultrasound, Cystoscope by her pediatric Urologist, Kidney Biopsy & a Doppler ultrasound. Her left kidney seems to be the one causing the hematuria with this being the second episode of this which is what prompted the extensive testing and biopsy. Have you any information or can you guide me in the right direction so I can ensure I am researching factual information? As stated this is a new diagnosis and I want to ensure that I am doing everything I can do as a parent to accurately educate my self and my daughter on what this all means in twelve year old terms.

I am not familiar with the acronym “TMD”.  This is not a medical abbreviation that I use or am familiar with.  Patients with sickle cell trait may have bleeding into the urine from papillary necrosis of the kidney.  There is … Continue reading

Posted in Ask the Doctor, Kidney-Related Health Questions, Pediatric Issues, Symptoms and Side Effects, Urological Issues